Nebraska, 2017

Hail in Nebraska, August 8, 2017

August 8, 2017 · NWS CYS · 2 events in 2 counties and zones

Afternoon thunderstorms produced large hail over Cheyenne and Morrill counties in western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced large hail over Cheyenne and Morrill counties in western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 11:58 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 11:58 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1258 PM MDT Tue Aug 8 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 100 PM MDT Tue Aug 8 2017

Tonight...Agree with the Storm Prediction Center marginal risk this
evening, east of a Laramie to Lusk line, as CAPE has increased to
1000 to 2000 J/kg with wind shear expected to be close to 30 knots.
Greatest coverage of showers and thunderstorms this evening expected
to be south of a Douglas to Alliance line, closer to the deeper
moisture. A few storms through this evening may produce hail and
gusty winds along with locally heavy rainfall based on precipitable
water and slow movement of storms. Isolated to scattered showers
expected after midnight, over our western and southern counties,
along with areas of fog over our southern counties.

Wednesday...Less coverage of storms over our eastern counties east
of Interstate 25, with scattered coverage in the afternoon west of
Interstate 25 where a more unstable airmass will prevail. Stuck
close to guidance high temperatures from the NAM and GFS.

Wednesday night...Another shortwave trough aloft progged to move
across our counties, spawning isolated to scattered showers and
thunderstorms, north of a Rawlins to Scottsbluff line after midnight.

Thursday...With copious amounts of low and mid level moisture
overhead, and weak upslope, expect scattered showers and isolated
thunderstorms in the afternoon. Cooler with all the cloud cover and
scattered showers and have compromised between the NAM and GFS MOS
maximums for high temperatures.

Thursday night...Decreasing coverage of showers and thunderstorms,
especially after midnight with loss of daytime heating and apparent
lack of lifting mechanisms.

.LONG TERM...(Friday through Tuesday)
Issued at 100 PM MDT Tue Aug 8 2017

Unsettled weather is going to continue in the long term as we stay
under northwest flow aloft with upper ridge axis off to our west.
We get impacted by clipper systems moving through the northwest
flow almost on a daily basis. Looks like a fairly strong clipper
system Friday afternoon that both the GFS and ECMWF target in on.
Fairly widespread coverage of showers and QPF over the southern
Panhandle back west to Cheyenne Friday afternoon. as a boundary
lays along the east slopes of the Laramie Range.

Fairly dry Saturday as we are in between systems, but then
Sunday, the next clipper system moves through the Nebraska
Panhandle for another chance of showers and thunderstorms.

Ridge begins to break down early next week as a strong Pacific low
pressure system moves into the PACNW. May get back to more of a
normal pattern by Tuesday with westerly winds and drier weather by
that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1106 AM MDT Tue Aug 8 2017

Thunderstorms still looking good for airports along and east of
the Laramie Range this afternoon as well as KLAR. Strongest storms
east of the Laramie Range that could drop some large hail and
heavy rain. Storms look to begin around 1500L and run through
sunset.

&&

.FIRE WEATHER...
Issued at 100 PM MDT Tue Aug 8 2017

Minimal concerns due to expected rainfall as well as forecast
winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 8, 9:59 AM MST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1059 AM MDT Tue Aug 8 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091700-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1059 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop over the higher
elevations west of the Laramie Range later this morning, spreading
east onto the plains this afternoon and evening. Isolated severe
thunderstorms are possible along and east of Interstate 25 out
into the Nebraska Panhandle from 3 PM today through sunset.
Golfball sized hail will be the primary hazard with the strongest
storms. Heavy rainfall, frequent lightning and downburst winds to
50 MPH are also possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered mainly afternoon and evening showers and thunderstorms
will continue through Friday. Diurnal shower and thunderstorm
coverage will decrease this weekend and mainly be confined to the
mountains and portions of the high plains.

.Spotter information statement...

Spotter activation may be needed east of Interstate 25 after 3 PM
and in the Nebraska Panhandle after 5 PM today.

In the hours before

Special weather statement, Aug 8, 1:37 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT TUE AUG 8 2017

NEZ021-082115-
Morrill NE-
237 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of The Intersection Of Highway 385 And 92, or 28
miles south of Alliance, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 10295 4179 10287 4175 10266 4174 10264
      4164 10263 4148 10264
TIME...MOT...LOC 2037Z 291DEG 10KT 4169 10282

Finch

The radar

The Cheyenne radar (KCYS), 180 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrill

When
August 8, 2:25 PM MST to 2:29 PM MST
Where
Morrill County, 16.16 mi NE of Dalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -102.720

Quarter size hail was observed five miles northwest of Lisco.

Hail, Banner

When
August 8, 4:05 PM MST to 4:08 PM MST
Where
Banner County, 39.85 mi ESE of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -102.990

Quarter size hail was observed 20 miles north of Sidney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712215, 712216.